A young, 25-year-old male presented to the ER when he suddenly developed weakness in his arms and legs. Blood tests showed low potassium and hyperthyroidism.
A 25-year-old male presented to the emergency department with complaints of sudden weakness in his arms and legs. During the past 3 months before his presentation to the ER, the patient was experiencing intermittent arm and leg weakness. Moreover, he also had palpitations, tremors, and difficulty sleeping.
Examination revealed a heart rate of 107 beats per minute and a palpable midline neck mass, likely goitre. Moreover, he was unable to lift his arms or legs.
Serological investigations revealed a potassium level of 1.6 mmol per litre, and a phosphate level of 0.5 mmol per litre. Additionally, the thyroid profile showed a thyrotropin level of less than 0.01 μU per millilitre, free triiodothyronine of 2.21 ng per dL, and a free thyroxine level of 7.8 ng per dL.
The doctors started him on potassium and phosphate supplements.
Gradually, his potassium level increased to 1.9 mmol per litre. Consequently, he was able to lift his arms, however, he was still not able to lift his legs.
With supplementation, his potassium level increased to 3.3 mmol per litre. It took approximately 4 hours after the initial examination for the potassium levels to normalise. Subsequently, he was able to fully lift his arms and legs.
The doctors diagnosed him with thyrotoxic periodic paralysis.
Thyrotoxic periodic paralysis (TPP) is a disorder in which patients experience episodes of severe muscle weakness (paralysis) and hypokalemia secondary to thyrotoxicosis. Although a rare condition, Asian and Hispanic men are at increased risk. Despite the fact that thyrotoxicosis is more common in females, TTP is more common in males. Patients are usually between 20 and 40 years of age experiencing recurrent, intermittent, transient, but severe episodes of muscle weakness, usually of the lower limbs. The muscle involvement can be asymmetrical. Affected patients have a low serum potassium level, usually less than 3.0 mmol/litre, even as low as 1.1 mmol/litre.
After a diagnosis, this patient received methimazole and propranolol.
At the 3-week follow-up, he reported resolution of symptoms. He had no arm or leg weakness, palpitations, trembling, or insomnia. Along with clinical improvement, serological parameters also improved. Moreover, his serology showed elevated levels of thyrotropin-receptor antibodies confirming a diagnosis of Graves’ disease.
Michael Fralick, M. P. (2021, May 13). Thyrotoxic Periodic Paralysis. Retrieved from The New England Journal of Medicine: https://www.nejm.org/doi/full/10.1056/NEJMicm2030770